Arkansas, 2009

Hail in Arkansas, April 19, 2009

April 19, 2009 · NWS LZK · 1 event in 1 county or zone

Clouds thinned out on the 19th, allowing for some heating. A low pressure system to the west moved over the region, and this provided cold air aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Clouds thinned out on the 19th, allowing for some heating. A low pressure system to the west moved over the region, and this provided cold air aloft. Given heating at ground level and cooling overhead, the atmosphere destabilized. Isolated to scattered thunderstorms popped up in the eastern half of Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 19, 11:47 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 19, 11:47 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1247 PM CDT SUN APR 19 2009

.AVIATION...
SCTD SHRA/TSRA WL CONT TO AFFECT PARTS OF NRN AND ERN AR AS THE
MAIN UPR LOW/ASSOCD SFC CDFNT MOVES THRU THE AREA THIS AFTN.
EXPECT MVFR CIGS/VSBYS...WITH OCNL IFR CONDS VCNTY STRONGER
STORMS. LOW CLOUDS WL PERSIST INTO THE OVERNIGHT HRS ACRS MUCH OF
AR...WITH MAINLY MVFR CONDS EXPECTED. DRIER AIR WL FILTER INTO THE
REGION LATE TNGT/MON MRNG...ALLOWING CLOUDS TO DCRS AND VFR CONDS
TO RETURN. /44/
&&

.PREV DISCUSSION... /ISSUED 945 AM CDT SUN APR 19 2009/

UPDATE...
UPDATED FOR CURRENT CONDITIONS...AND THE TRACK FOR RAINFALL AROUND
THE UPPER LOW LATER TODAY. MUCH OF THE STATE IN A BREAK
CURRENTLY...WITH ANOTHER ROUND ACROSS THE NORTH THIS AFTERNOON AS
THE WRAP AROUND MOISTURE MOVES ACROSS THE STATE. THERE IS THE
POTENTIAL FOR ISOLATED STRONG STORMS THIS AFTERNOON...WITH LARGE
HAIL THE MAIN CONCERN. WINDS WILL BEGIN INCREASING LATE THIS
MORNING AS UPPER LOW APPROACHES. REST OF THE FORECAST ON
TRACK...AND ALL UPDATES ALREADY OUT.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR ARKANSAS-
BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-
DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-
LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-
POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-
WHITE-WOODRUFF-YELL.
&&
Hazardous weather outlook, Apr 19, 10:35 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1135 AM CDT SUN APR 19 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-201000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN
BUREN-WHITE-WOODRUFF-YELL-
1135 AM CDT SUN APR 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PASS ACROSS NORTH ARKANSAS
THIS AFTERNOON AND EARLY TONIGHT. THE COMBINATION OF DAYTIME
HEATING...ALONG WITH COLDER AIR ALOFT ASSOCIATED WITH THE UPPER
LOW...WILL ALLOW FOR ADDITIONAL SCATTERED SHOWER AND THUNDERSTORM
DEVELOPMENT.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER PORTIONS OF
CENTRAL AND EASTERN ARKANSAS...GENERALLY EAST OF A LINE FROM
SALEM...TO CLINTON...TO SHERIDAN TO MONTICELLO. LARGE HAIL WILL BE
THE MAIN CONCERN. THE ACTIVITY WILL DIMINISH DURING THE EARLY
EVENING HOURS AS THE UPPER LOW BEGINS TO SHIFT EAST OF ARKANSAS.

DRIER CONDITIONS WILL RETURN STARTING TONIGHT AS THE LOW PRESSURE
SYSTEM MOVES EAST OF THE REGION AND HIGH PRESSURE BUILDS IN FROM THE
PLAINS STATES.

DUE TO THE CLOSE PROXIMITY OF THE UPPER LOW...AND HIGH PRESSURE
PUSHING IN FROM THE PLAINS...THE RESULTING PRESSURE GRADIENT BETWEEN
THESE SYSTEMS WILL PRODUCE GUSTY WINDS OVER MUCH OF THE STATE THIS
AFTERNOON. WINDS OF 15 TO 25 MPH...WITH GUSTS TO 30 MPH...WILL BE
NOTED OVER MUCH OF ARKANSAS THIS AFTERNOON. THE WINDS WILL DIMINISH
LATE IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

60/44

In the hours before

Special weather statement, Apr 19, 11:43 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1243 PM CDT SUN APR 19 2009

ARZ013-014-023-024-191840-
CLEBURNE-SEARCY-STONE-VAN BUREN-
1243 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR CLEBURNE...SEARCY...STONE AND VAN
BUREN COUNTIES UNTIL 140 PM CDT...

AT 1242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING FROM DENNARD TO NEAR
FOX...MOVING EAST AT 25 MPH.

SMALL HAIL...ONE HALF INCH OR LESS IS EXPECTED WITH THESE STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE MOUNTAIN VIEW.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

44
Special weather statement, Apr 19, 12:17 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
117 PM CDT SUN APR 19 2009

ARZ045-046-056-057-191900-
ARKANSAS-JEFFERSON-LONOKE-PRAIRIE-
117 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR ARKANSAS...JEFFERSON...LONOKE AND
PRAIRIE COUNTIES UNTIL 200 PM CDT...

AT 117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KEO TO SHERRILL TO
WHITE HALL...MOVING EAST AT 35 MPH.

SMALL HAIL...ONE HALF INCH OR LESS IS EXPECTED WITH THESE STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE LAKE PINE BLUFF...WABBASEKA...
ALTHEIMER...HUMNOKE...HUMPHREY...BAYOU METO STATE GAME AREA AND
STUTTGART.

44
Special weather statement, Apr 19, 12:33 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
133 PM CDT SUN APR 19 2009

ARZ023-024-191920-
CLEBURNE-VAN BUREN-
133 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR CLEBURNE AND VAN BUREN COUNTIES
UNTIL 220 PM CDT...

AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHIRLEY...MOVING EAST AT 20 MPH.

SMALL HAIL...UP TO ONE HALF INCH IS EXPECTED WITH THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE FAIRFIELD BAY AND GREERS FERRY.

44
Special weather statement, Apr 19, 1:01 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
201 PM CDT SUN APR 19 2009

ARZ047-057-191940-
ARKANSAS-MONROE-
201 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR ARKANSAS AND MONROE COUNTIES UNTIL
240 PM CDT...

AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ALMYRA...MOVING EAST AT 25
MPH.

SMALL HAIL...ONE HALF INCH OR LESS IS EXPECTED WITH THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE DE WITT AND ST. CHARLES.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

56
Special weather statement, Apr 19, 1:15 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
215 PM CDT SUN APR 19 2009

ARZ007-016-025-191945-
INDEPENDENCE-JACKSON-SHARP-
215 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR INDEPENDENCE...JACKSON AND SHARP
COUNTIES UNTIL 245 PM CDT...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF MOOREFIELD...MOVING EAST AT
25 MPH.

SMALL HAIL...ONE HALF INCH OR LESS IS EXPECTED WITH THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE SWIFTON.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

56
Special weather statement, Apr 19, 1:18 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
218 PM CDT SUN APR 19 2009

ARZ047-057-191950-
ARKANSAS-MONROE-
218 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR ARKANSAS AND MONROE COUNTIES UNTIL
250 PM CDT...

AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DE WITT...MOVING EAST AT 30 MPH.

SMALL HAIL...ONE HALF INCH OR LESS IS EXPECTED WITH THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE ST. CHARLES.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

56

The radar

The Little Rock radar (KLZK), 120 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Arkansas

When
April 19, 1:35 PM CST
Where
Arkansas County, 3 mi SE of St Charles
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.339, -91.093

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159032.